Alert archive / Iowa / Flash Flood Warnings in 2004
Flash Flood Warning 42, NWS Des Moines, IA
NWS Des Moines, IA issued this flash flood warning at Aug 2, 2004, 10:14 AM CDT for Davis County, Iowa. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2004, 10:14 AM CDT (15:14 UTC)
- Expired
- Aug 2, 2004, 1:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Davis County, IA
The radar
The Des Moines radar (KDMX), 163 km from the middle of the area, began a volume at 15:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 3.2 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1859 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KDMX 021516
FFWDMX
IAC051-021815-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1014 AM CDT MON AUG 2 2004
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHERN DAVIS COUNTY IN SOUTHEAST IOWA
* UNTIL 115 PM CDT
* AT 1011 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS HAVE PRODUCED FLASH FLOOD PRODUCING RAINS IN THE
WARNING AREA.
* THUNDERSTORMS HAVE CONTINUOUSLY REDEVELOPING...RESULTING IN
EXCESSIVE RAINFALL. RAINFALL AMOUNTS OF 3 TO 6 INCHES WILL PRODUCE
RAPID RUNOFF AND FLASH FLOODING ALONG THE NORTH FABIUS RIVER AND
SMALL TRIBUTARIES.
OTHER WARNING LOCATIONS INCLUDE...
MARK AND PULASKI
FLASH FLOODS OCCUR QUICKLY...MOVE TO HIGHER GROUND. AVOID WATER
COVERED ROADS...THE ROAD MAY BE WASHED OUT. LESS THAN ONE FOOT OF
FAST FLOWING WATER CAN SWEEP AN AUTOMOBILE OFF THE ROAD.
LAT...LON 4075 9218 4073 9264 4061 9265 4060 9253
4060 9231 4060 9220
$$
KULA1 follow-up statement
000 WGUS73 KDMX 021644 FFSDMX IAC051-021745- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1144 AM CDT MON AUG 2 2004 ...THE FLASH FLOOD WARNING WHICH WAS IN EFFECT FOR SOUTHERN DAVIS COUNTY UNTIL 115 PM CDT HAS BEEN CANCELLED... STORMS HAVE MOVED OUT OF THE WARNED AREA AND LAW ENFORCEMENT REPORTS THAT HIGH WATER HAS EITHER RECEDED OR HAS NOT CAUSED FLASH FLOODING. THEREFORE...THE WARNING HAS BEEN CANCELLED. LAT...LON 4075 9220 4073 9264 4061 9265 4062 9222 $$ KULA
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 5:00 AM CDT, 5 hours 14 minutes earlier.
Area forecast discussion, Aug 2, 5:00 AM CDT, 5 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 500 AM CDT MON AUG 2 2004 .DISCUSSION SORRY FOR THE DELAY...SEVERE WEATHER ON-GOING. WILL TRY TO GET AN AFD OUT ASAP. .DMX WATCHES/WARNINGS/ADVISORIES...NONE && MYERS
Hazardous weather outlook, Aug 2, 6:19 AM CDT, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 619 AM CDT MON AUG 2 2004 IAZ004>007-015>017-023-024-033-034-044-045-031100- CALHOUN-CARROLL-CERRO GORDO-CRAWFORD-EMMET-HANCOCK-HUMBOLDT-KOSSUTH- PALO ALTO-POCAHONTAS-SAC-WINNEBAGO-WORTH- 619 AM CDT MON AUG 2 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF NORTHERN IOWA...NORTH AND WEST OF A LINE FROM CARROLL...TO HUMBOLDT...TO MASON CITY. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS COULD REDEVELOP THIS AFTERNOON ACROSS NORTHERN IOWA. THE MAIN THREAT WOULD BE LARGE HAIL UP TO 1 TO 2 INCHES IN DIAMETER. THE MOST FAVORED TIME FOR SEVERE WEATHER IS DURING THE OVERNIGHT HOURS...MAINLY FROM 10 PM TO 6 AM. A THUNDERSTORM COMPLEX IS EXPECTED TO MOVE ACROSS IOWA...WITH THE MAIN THREAT OF DAMAGING STRAIGHT LINE WIND GUSTS FROM 60 TO 70 MPH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED SEVERE STORMS WITH DAMAGING WINDS COULD LINGER UNTIL MID MORNING TUESDAY ACROSS THE MASON CITY AREA. OTHERWISE...ADDITIONAL THUNDERSTORMS ARE POSSIBLE TUESDAY NIGHT...BUT MUCH OF THE ACTIVITY IS EXPECTED TO STAY SOUTH OF CARROLL AND DENISON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON...BUT MORE LIKELY FROM 10 PM TONIGHT UNTIL 6 AM TUESDAY MORNING. IAZ025>028-035>039-046>050-031100- BLACK HAWK-BOONE-BREMER-BUTLER-FRANKLIN-GREENE-GRUNDY-HAMILTON- HARDIN-MARSHALL-STORY-TAMA-WEBSTER-WRIGHT- 619 AM CDT MON AUG 2 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA... BETWEEN THE HIGHWAY 20 AND HIGHWAY 30 CORRIDORS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL CONTINUE TO MOVE EAST ACROSS THE AREA THROUGH MID MORNING. EXPECTED TORRENTIAL DOWNPOURS...FREQUENT CLOUD TO GROUND LIGHTNING...WIND GUSTS TO 50 MPH...AND POSSIBLY SOME SMALL HAIL. ISOLATED THUNDERSTORMS COULD REDEVELOP THIS AFTERNOON ACROSS THE AREA. THE MAIN THREAT WOULD BE LARGE HAIL UP TO 1 TO 2 INCHES IN DIAMETER. THE MOST FAVORED TIME FOR SEVERE WEATHER IS DURING THE OVERNIGHT HOURS...MAINLY FROM MIDNIGHT TO 8 AM. A THUNDERSTORM COMPLEX IS EXPECTED TO MOVE ACROSS IOWA...WITH THE MAIN THREAT OF DAMAGING STRAIGHT LINE WIND GUSTS FROM 60 TO 70 MPH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED SEVERE STORMS WITH DAMAGING WINDS COULD LINGER UNTIL MID MORNING TUESDAY ACROSS THE WATERLOO AND TAMA AREAS. OTHERWISE... ADDITIONAL THUNDERSTORMS ARE POSSIBLE TUESDAY NIGHT...BUT MUCH OF THE ACTIVITY IS EXPECTED TO STAY SOUTH OF A JEFFERSON TO TAMA LINE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON...BUT MORE LIKELY FROM MIDNIGHT TONIGHT UNTIL 8 AM TUESDAY MORNING. IAZ057>062-070>075-081>086-092>097-031100- ADAIR-ADAMS-APPANOOSE-AUDUBON-CASS-CLARKE-DALLAS-DAVIS-DECATUR- GUTHRIE-JASPER-LUCAS-MADISON-MAHASKA-MARION-MONROE-POLK-POWESHIEK- RINGGOLD-TAYLOR-UNION-WAPELLO-WARREN-WAYNE- 619 AM CDT MON AUG 2 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL AND SOUTHERN IOWA...ALONG AND SOUTH OF INTERSTATE 80. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL CONTINUE TO MOVE EAST ACROSS THE AREA THROUGH MID MORNING. EXPECTED TORRENTIAL DOWNPOURS...FREQUENT CLOUD TO GROUND LIGHTNING...WIND GUSTS TO 50 MPH...AND POSSIBLY SOME SMALL HAIL. STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS THIS MORNING. THE MOST FAVORED TIME FOR SEVERE WEATHER IS DURING THE OVERNIGHT HOURS...MAINLY FROM MIDNIGHT TO 8 AM. A THUNDERSTORM COMPLEX IS EXPECTED TO MOVE ACROSS IOWA...WITH THE MAIN THREAT OF DAMAGING STRAIGHT LINE WIND GUSTS FROM 60 TO 70 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ISOLATED SEVERE STORMS WITH DAMAGING WINDS COULD LINGER UNTIL MID MORNING TUESDAY ACROSS THE OSKALOOSA AND OTTUMWA AREAS. OTHERWISE... ADDITIONAL THUNDERSTORMS ARE EXPECTED TUESDAY NIGHT...WITH LARGE HAIL AND WIND GUSTS TO 70 MPH POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY FROM MIDNIGHT TONIGHT UNTIL 8 AM TUESDAY MORNING. KINNEY
In the hours before
Local storm report, Aug 2, 7:51 AM CDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
751 AM CDT MON AUG 02 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0742 AM TSTM WND DMG OSKALOOSA 41.29N 92.64W
08/02/2004 MAHASKA IA AMATEUR RADIO
1 1/2 TO 3 INCH TREE LIMBS BROKEN SOME POWER OUTAGES
&&
BROCKLocal storm report, Aug 2, 8:11 AM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
811 AM CDT MON AUG 02 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0748 AM TSTM WND GST OTTUMWA 41.02N 92.42W
08/02/2004 60 MPH WAPELLO IA ASOS
&&
KULALocal storm report, Aug 2, 8:31 AM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
831 AM CDT MON AUG 02 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0742 AM TSTM WND DMG OSKALOOSA 41.29N 92.64W
08/02/2004 MAHASKA IA LAW ENFORCEMENT
LARGE TREE DOWN.
&&
KULAThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 5:31 AM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas | 29 min |
| Aug 2, 5:52 AM CDT | Severe Thunderstorm Warning | DMX | Davis | 38 min |
| Aug 2, 7:29 AM CDT | Severe Thunderstorm Warning | DMX | Mahaska | 46 min |
Nearby
Flash Flood Warnings in Iowa, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.